Thunderstorm Wind, Onslow
- When
- May 10, 3:43 PM EST
- Where
- Onslow County, 2.84 mi E of Hubert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.720, -77.180
A large pine tree was blown down.
Several thunderstorms developed and moved through Eastern NC during the late afternoon. One storm became severe and caused wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Several thunderstorms developed and moved through Eastern NC during the late afternoon. One storm became severe and caused wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 10, 3:42 PM EST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
442 PM EDT Mon May 10 2021
.SYNOPSIS...
A cold front will approach from the west today and cross the
area tonight. High pressure will build in mid week to late
week as a series of weak low pressure systems move south of the
area.
&&
.NEAR TERM /TONIGHT/...
As of 415 PM Mon...Latest analysis shows a weak surface low
over west central NC with a cold front now dropping towards the
Albemarle Sound. This front is providing the focus for scattered
shower and thunderstorm development mainly from Winston-Salem
east to the northern Outer banks. Another batch of scattered
showers and storms are developing along a slowly intruding sea
breeze. These more diurnally driven storms along the coast will
be the immediate threat, followed by the frontally-forced
convection reaching the coastal plain by around 23-00Z. The pre-
storm environment is somewhat favorable for some organized
storm clusters, with MLCAPES 1000-1500 J/kg and effective shear
40-45 kt. Some marginally severe hail and damaging wind gusts
would be the primary threat.
Front will race offshore tonight, clearing out all precip after
midnight with only lingering activity along the boundary mainly
offshore. High 850 mb RHs trapped under the inversion spell
mainly overcast conditions will continue. Temperatures and dew
points drop behind the front with lows dipping into the 50s.
&&
.SHORT TERM /TUESDAY/...
As of 425 PM Mon...Front will remain to our south with lingering
overcast conditions through the day. A very weak area of low
pressure is forecast to develop along this boundary although
guidance is not enthusiastic about much shower coverage across
the region as high pressure will be building in from the north.
If any chance exists, it will be for far southern zones. Ample
cloud cover keeps temperatures just below 70.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 430 PM Mon...Main changes were to raise PoPs for Wednesday
with more robust signal in medium range guidance. Given expected
cold-air damming, also lowered highs a few degrees for
Wednesday, although these may need to trend lower still.
Prev disc...A rather unsettled weather pattern for the middle
to late part of the workweek, before warmer and drier weather
returns for the weekend.
Numerous signals for development of a Cold-Air Damming event for
Wednesday as strong parent develops in the Ohio Valley with
shallow cool wedge moving into the Carolinas. Have continue
previous trend of showing high temperatures cooler than guidance
for Wednesday. Although moisture is fairly deep, model PoPs/QPF
remain low. Did raise PoPs just a bit from the previous forecast
to show high chance over the southern tier of the CWA. High
temperatures Wednesday only in the lower 60s across the region.
With a couple of additional waves of low pressure moving south
and east of the area, kept 20 to 40 percent PoPs in the forecast
Thursday and Friday with continued below normal temperatures
with highs mainly in the lower 70s and lows mid/upper 40s
inland, mid 50s beaches.
For the weekend, high pressure builds east from the Tennessee
Valley into the Carolina with a warmer and drier trend with
highs back into the 80s.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday Afternoon/...
As of 1220 PM Mon...VFR conditions are present this afternoon
across Eastern NC, but that is expected to change as a cold
front cross through the airspace this afternoon and evening.
Good coverage of showers and thunderstorms are also anticipated
along and ahead of the front, and think that sub-VFR conditions
will be likely for a period late this afternoon into early
tonight. Generally, conditions should remain above IFR levels,
but a couple hour period of IFR conditions are possible across
all TAF sites as the front moves south. After the front crosses
the area and moves offshore, clouds will likely hang on, under
northeasterly flow, and MVFR conditions will continue overnight,
and possibly through the morning tomorrow.
LONG TERM /Tuesday night through Friday/...
As of 330 AM Monday...Unsettled weather expected Tuesday
through Thursday with small chances of showers and a good deal
of cloud cover. Think sub-VFR conditions will be limited by the
overall lack of rainfall with low chance PoPs over the far
southern tier of the CWA. Still, cannot rules some brief
reductions to MVFR for the Tuesday through early Friday period.
&&
.MARINE...
SHORT TERM /Tonight and Tuesday/...
As of 435 PM Mon...Cold front is crossing the waters this
afternoon, currently between Kitty Hawk and Oregon Inlet. The
front will continue to race south tonight, pushing entirely
offshore after midnight. There will likely be a very brief surge
of northerly winds to 25 kt, but otherwise hi-res guidance is
not enthusiastic about any SCA conditions developing in the
boundary's wake. Made some minor extensions to existing
headlines, but expect SCA conditions to come to an end just
after midnight. Northeasterly winds continue across the waters
Tuesday as front stalls offshore.
Seas have reached their peak of around 6-8 feet this afternoon
and will fall through the period, hovering around 3-5 feet with
persistent NE flow.
LONG TERM /Tuesday night through Friday/...
As of 335 AM Monday...The gradient between strong high pressure
building in the Ohio Valley and low pressure offshore will lead
to likely SCA status winds starting later Tuesday night and
continuing through Wednesday night, as NE winds of 15-25 knots
gust to around 30 knots. Conditions improve somewhat later
Thursday into Friday as the high weakens and low pressure moves
away from the coast, resulting in E/NE winds 10-20 knots and
seas 3-5 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ135.
Small Craft Advisory until 1 AM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 11 PM EDT this evening for AMZ156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...CTC/MS
AVIATION...CTC/SGK
MARINE...CTC/MSHazardous Weather Outlook National Weather Service Newport/Morehead City NC 410 PM EDT Mon May 10 2021 NCZ029-044-079-080-090>092-094-193-194-198-112015- Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico- Northern Craven-Southern Craven-Inland Onslow- 410 PM EDT Mon May 10 2021 ...SEVERE THUNDERSTORM WATCH 163 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-081-203-112015- Washington-Tyrrell-Mainland Dare-Mainland Hyde-Northern Outer Banks- 410 PM EDT Mon May 10 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-112015- Hatteras Island- 410 PM EDT Mon May 10 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING NORHT OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-112015- West Carteret-East Carteret-Ocracoke Island- 410 PM EDT Mon May 10 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-112015- Coastal Onslow- 410 PM EDT Mon May 10 2021 ...SEVERE THUNDERSTORM WATCH 163 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
112 PM EDT Mon May 10 2021
NCZ047-203-205-101745-
Mainland Dare-Hatteras Island-Northern Outer Banks-
112 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...
At 112 PM EDT, a strong thunderstorm was located over Manteo, or near
Kill Devil Hills, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kill Devil Hills, Manns Harbor, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3574 7546 3572 7580 3607 7584 3608 7581
3607 7580 3609 7578 3609 7574 3610 7572
3613 7560
TIME...MOT...LOC 1712Z 243DEG 62KT 3596 7570
27Special Weather Statement National Weather Service Newport/Morehead City NC 201 PM EDT Mon May 10 2021 NCZ047-203-101830- Mainland Dare-Northern Outer Banks- 201 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DARE COUNTY... At 200 PM EDT, a strong thunderstorm was located over Buffalo City, or 12 miles northwest of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Manns Harbor, Manteo, East Lake and Buffalo City. If outdoors, consider seeking shelter inside a building. LAT...LON 3569 7598 3587 7604 3595 7572 3574 7566 TIME...MOT...LOC 1800Z 255DEG 49KT 3580 7593 27
Special Weather Statement National Weather Service Newport/Morehead City NC 231 PM EDT Mon May 10 2021 NCZ047-081-203-101900- Mainland Dare-Mainland Hyde-Northern Outer Banks- 231 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HYDE AND CENTRAL DARE COUNTIES... At 230 PM EDT, a strong thunderstorm was located near Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Stumpy Point, Manns Harbor, Manteo, Buffalo City, Roanoke Island Festival Park and Wanchese. If outdoors, consider seeking shelter inside a building. LAT...LON 3563 7596 3580 7602 3592 7564 3571 7553 TIME...MOT...LOC 1830Z 255DEG 34KT 3575 7585 27
Special Weather Statement
National Weather Service Newport/Morehead City NC
403 PM EDT Mon May 10 2021
NCZ092-194-198-199-102045-
Coastal Onslow-Jones-Inland Onslow-Southern Craven-
403 PM EDT Mon May 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN AND WESTERN CARTERET
COUNTIES...
At 402 PM EDT, strong thunderstorms were clustered near Catherine
Lake, or 9 miles southwest of Half Moon, moving east at 40 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Swansboro, Hubert, Silverdale, Kellum,
Midway Park, Verona, Catherine Lake, Belgrade, Kuhns, Hammocks Beach,
Albert J Ellis Airport, Richlands South, Hammocks Beach State Park
and Deppe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3473 7769 3486 7766 3489 7711 3480 7711
3479 7712 3479 7716 3478 7717 3475 7711
3474 7712 3472 7710 3462 7710 3461 7763
TIME...MOT...LOC 2002Z 268DEG 36KT 3475 7761
8Special Weather Statement National Weather Service Newport/Morehead City NC 419 PM EDT Mon May 10 2021 NCZ046-047-102045- Mainland Dare-Tyrrell- 419 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DARE AND NORTHEASTERN TYRRELL COUNTIES... At 419 PM EDT, a strong thunderstorm was located near Alligator, or 21 miles northwest of Stumpy Point, moving east at 30 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Stumpy Point, Alligator, Manns Harbor, Mashoes, Manteo, East Lake, Newfoundland, Buffalo City and Frying Pan Landing. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3568 7571 3576 7616 3599 7616 3598 7579 TIME...MOT...LOC 2019Z 272DEG 26KT 3585 7607 8
Special Weather Statement
National Weather Service Newport/Morehead City NC
430 PM EDT Mon May 10 2021
NCZ047-081-102100-
Mainland Dare-Mainland Hyde-
430 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE AND WEST
CENTRAL DARE COUNTIES...
At 430 PM EDT, a strong thunderstorm was located near Fort Landing,
or 13 miles west of Stumpy Point, moving east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Stumpy Point and Fort Landing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3555 7569 3556 7609 3568 7608 3568 7606
3567 7604 3570 7604 3570 7606 3571 7606
3574 7605 3575 7605 3576 7571
TIME...MOT...LOC 2030Z 266DEG 26KT 3567 7598
8The Morehead City radar (KMHX), 28 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
A large pine tree was blown down.
A tree was blown down on Belgrade-Swansboro Rd, partially blocking one lane.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950780, 950782, 950784.